Self Treatment Advice

Started 25mg levo 4 days after 5 yrs of symptoms and getting nowhere. Prompted by a huge improvement in symptoms when I started vit supplementation in November, B12 was very low, privately tested. Not really noticed much yet, yesterday, about 2 hrs after taking levo I did feel a little manic for about 10mins. Any advice? What should I expect?

13 Replies

oldestnewest
  • Do you have blood test results? Are you borderline/subclinical or so you have unequivocally normal test results and hypo symptoms?

    The problem is that if you need thyroid hormone, 25 is such a tiny dose that it may actually make you more hypo.

  • Last test results

    TSH 2.0(0.5-4.5)

    FT4 13.83(12.2-20?)

    FT3 6(TOP LIMIT 6.8)

    Professor of sports medicine view 3 yrs ago. Mild hypo and also highlighted that with serious athletes which I am, American Institute of Sports Medicine is recommending that ref ranges are adjusted by 15-20% as serious athletic training over the yrs skews the thyroids normal function to upper end of ranges, especially in someone like myself who started hard athletic training in their mid teens. Other advice ignore FT3 as large amounts are produced in muscles by strenuous exercise, so mine could easily be above midway without any conversion from T4. GPs completely ignored what Sports Medicine Professor had to say who herself is a very experienced GP. Private GP in Glasgow back in October who clearly knew her stuff about exercise science backed the sports medicine professor not the GPs where I live. Interestingly I saw them on Friday morning having came down with another bout of fatigue, 3rd in 2 yrs and are no longer being so dismissive. Dr Toft said I was euthyroid last year, so I have to conclude that Dr Toft does not in fact know what the symptoms of hypo in fact are. My ref ranges are from memory as I don't have Nov results to hand . Regular testing all last year and results very similar, however was spike in TSH when July bout of Fatigue hit. Sports medicine professor and the private GP were both of view that its mild and that lowest dose might well be enough to clear it.

  • Unusual to see such a high t3 w a raised tsh, esp as t3 is meant to be depleted by strenuous exercise, so I keep reading.

    When Dr Toft said you were euthyroid he was I assume referring to your bloods if they were in range. You can be very symptomatic but they don't consider you 'subclinical' or whatever (they don't consider them thyroid-related symptoms) unless your numbers are off, which is how so many of us are prescribed antidepressants and statins instead of thyroid hormone.

    Self-treatment could go either way. You may find your tsh actually goes up. My only advice is to keep a close eye as you don't want your t3 going over range, esp if you're getting hyper symptoms w it.

  • Its going to take a few weeks to build up. 25 is a teeny dose and probably no where enough, i was on 200 mcg before i swapped to other meds.....

    You dont get any great epiphany when you are on sufficient meds, you just feel completely normal. Tired when you have a late night, cold when its cold, hot when its hot. Bloated when you eat too much. Starving when you dont eat, and miserable if you have a row or a pet dies.... Normal is actually pretty good!

    Theres no reason you wouldeel manic after a short time of taking levothyroxine, unless it didnt suit you perhaps..... Maybe the fillers. Acacia powder causes problems for some. If it happens again, try taking an antihistamine at the same time.

    X

  • 25mg is a tiny dose. Do you have blood results? Also Levo stores for up to a week in the body and is used as the body needs it, so the manic feeling you felt is probably a placebo effect or something psychosomatic. It's unlikely that you would feel much benefit after only 4 days, it usually takes me 2 weeks to start adjusting to a new dose and I don't feel the full benefits until at least a month in.

    I know you want fast results, but I have to be the bearer of bad news here, it's not gonna happen. You need to take your time, find your dose, do constant blood checks. It's not fun, and if you have Hashi's there's a good chance you'll go through years of dosage adjustments.

    By the way I was started on 50mcg of Levo and didn't feel a benefit until it was raised to 100. So just know that you might not feel what you're looking for until you do a few dosage increases, but don't despair there is a treatment / dose that will work for you.

  • Hi. Have just had a look at your previous posts and I know you say you have a low temperature and other hypo symptoms but looking at your previous results your FT4 is low but your FT3 is high in the range so I can understand why medics have suggested you don't need treatment. Were you taking anything during that period that could have caused this?

    If your levels are still that high then the 25 may have pushed you over the top but I'm not sure what is really going on. Did Dr Toft say anything when you saw him that might help us?

  • I would prefer the name Dr Toft not to be mentioned in my presence. This all started 9 yrs ago after an overdose of a prescribed drug that I should never have been on that is known to cause thyroid trouble. The drug in questions manufacturer in fact with held the data showing that it could cause thyroid trouble during licensing process, however admitted to knowing about this after it was marketed and people started developing thyroid problems from it. Unfortunately referral to Dr Toft had to go through GP practice and Dr Toft in fact wrote a report which covered for what happened 10 yrs ago and has only added insult to injury by doing so.

  • Sorry that happened to you. It was just that he is a respected consultant but it appreciate your feelings.

  • Im sure he can be excellent when it suits him. This is what happens with me. Any doctor who doesn't know the background to the case ie hasn't read thru the records goes 'you've just described mild hypothyroidism, why hasnt this been treated? and any doctor that does know the background says its everything apart from thyroid. Kept it hidden from private GP, they couldn't see records. Never let on to Sports Medicine Doctor till end. She did give very useful into and clearly was well informed about investigation into what happened 2007/08 as she previously worked in the practice where it took place

  • Yes ,25 is a low dose, but it is a beginning point. If you take too much too quickly, it can affect your heart, especially if you are (ahem) older. I'm not sure what you mean by manic, but a common symptom is depression, and it takes a while for relief. Slowly but surely you should notice that some of your symptoms have eased . So your dose might increase with the next set of blood tests, and eventually you will feel (as someone else here said). Normal :-)

  • I was started on 25 levo in August. For the first week I had an edgy/nervous feeling each morning which disappeared by lunch. I think it may just have been my body adjusting. It went completely after that first week and hasn't returned even when my dose was increased.

  • I'd agree with little-anne. I started 25 levo a few weeks ago, but I felt edgy when I started. It subsided after a while. I don't think it was psychosomatic, I have always been affected quickly by any sort of 'medicine'. My readings (8 weeks later) indicate that I'm moving in the right direction and I have asked to be pushed up to 50mg now, which I will start taking very slowly i.e. alternate days, cutting pills etc. I know that if I go straight in - that edgy feeling will start again. Good Luck!

  • Todays update, feeling way more energetic, however don't know how much is down to getting over the fatigue and how much to the levo. Heart however was significantly higher today and slightly fainter. HR is one way I'll monitor it and also through sporting performance. I'm a poor shadow of the athlete that I was previously. Shall off course get more tests done. Given up on medical profession on this, even if they do decide Im hypo, after this carry on for nearly a decade I think I would rather self treat than let them have anything to do with my life again. Only go to see them if I have absolutely no alternative ie for sick lines

You may also like...